Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 53, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jul 30, 2010, 8:48 PM CDT for 4 counties in Iowa. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2010, 8:48 PM CDT (01:48 UTC)
- Expired
- Jul 31, 2010, 2:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Johnson County, IA, Louisa County, IA, Muscatine County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 67 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 10:14 PM CDT | FLASH FLOOD | Lone Tree, IA | DOGHERTY DRIVE IN LONE TREE IS UNDER WATER. REPORT RELAYED BY JOHNSON COUNTY LAW ENFORCEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 86 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 826 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
005 WGUS53 KDVN 310148 FFWDVN IAC103-115-139-183-310745- /O.NEW.KDVN.FF.W.0053.100731T0148Z-100731T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 848 PM CDT FRI JUL 30 2010 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN JOHNSON COUNTY IN EAST CENTRAL IOWA... SOUTHWESTERN MUSCATINE COUNTY IN EAST CENTRAL IOWA... THIS INCLUDES THE CITY OF MUSCATINE... NORTHWESTERN LOUISA COUNTY IN SOUTHEAST IOWA... NORTHEASTERN WASHINGTON COUNTY IN SOUTHEAST IOWA... * UNTIL 245 AM CDT SATURDAY * AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDING FROM JUST SOUTH OF HILLS THROUGH RIVER JUNCTION AND LONE TREE TO SOUTH OF NICHOLS. RADAR ESTIMATES AS MUCH AS 1.5 TO 2 INCHES OF RAIN HAS ALREADY FALLEN IN THESE AREAS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIVERSIDE...NICHOLS...FRUITLAND...LONE TREE AND HILLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL OF 1 TO 3 INCHES IS EXPECTED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING. FLASH FLOODING IS LIKELY ON DIRTY FACE CREEK...RAPID CREEK AND DAVIS CREEK. IN ADDITION SIGNIFICANT RISES CAN BE EXPECTED ON THE IOWA RIVER AT LONE TREE WITH FLOODING POSSIBLE. DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT. FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS... UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY. PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. && LAT...LON 4160 9157 4147 9104 4131 9108 4145 9160 $$
2 follow-up statements
048 WGUS73 KDVN 310306 FFSDVN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1006 PM CDT FRI JUL 30 2010 IAC103-115-139-183-310745- /O.CON.KDVN.FF.W.0053.000000T0000Z-100731T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JOHNSON IA-MUSCATINE IA-WASHINGTON IA-LOUISA IA- 1006 PM CDT FRI JUL 30 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR NORTHWESTERN LOUISA...NORTHEASTERN WASHINGTON...SOUTHWESTERN MUSCATINE AND SOUTHEASTERN JOHNSON COUNTIES... AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AN AREA OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. DOPPLER RADAR ESTIMATES AS MUCH AS 3 TO 3.5 INCHES OF RAIN HAS FALLEN FROM RIVER JUNCTION TO SOUTH OF LONE TREE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIVERSIDE...NICHOLS...LONE TREE...HILLS AND MUSCATINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE FROM EAST OF LONE TREE TO FRUITLAND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING. FLASH FLOODING IS LIKELY ON DAVIS CREEK. IN ADDITION... SIGNIFICANT RISES CAN BE EXPECTED ON THE IOWA RIVER AT LONE TREE WITH FLOODING POSSIBLE. DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT. FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS... UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY. PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. && LAT...LON 4160 9157 4147 9104 4131 9108 4145 9160 $$
915 WGUS73 KDVN 310654 FFSDVN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 154 AM CDT SAT JUL 31 2010 IAC103-115-139-183-310745- /O.CON.KDVN.FF.W.0053.000000T0000Z-100731T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JOHNSON IA-MUSCATINE IA-WASHINGTON IA-LOUISA IA- 154 AM CDT SAT JUL 31 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR NORTHWESTERN LOUISA...NORTHEASTERN WASHINGTON...SOUTHWESTERN MUSCATINE AND SOUTHEASTERN JOHNSON COUNTIES... AT 150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAIN HAD MOVED OUT OF THE WARNED AREA. HOWEVER RUNOFF FROM LAST EVENINGS HEAVY RAINFALL MAY STILL BE WORKING ITS WAY INTO CREEKS AND STREAMS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIVERSIDE... NICHOLS...LONE TREE AND HILLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING. FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY. PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. && LAT...LON 4160 9157 4147 9104 4131 9108 4145 9160 $$ HAASE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:25 PM CDT, 5 hours 23 minutes earlier.
Area forecast discussion, Jul 30, 3:25 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 325 PM CDT FRI JUL 30 2010 .SYNOPSIS... 12Z UA ANALYSIS HAS AN H85 WARM FRONT FROM THE DAKOTAS INTO IOWA AND CENTRAL ILLINOIS. DEW POINTS WEST AND SOUTH OF THE H85 FRONT WERE IN THE MID AND UPPER TEENS. A NICE SHORTWAVE WAS ACROSS THE NORTHERN PLAINS AT H7 WITH STRONG HEIGHT FALLS IN SOUTHERN MINNESOTA. SATELLITE/RADAR TRENDS INDICATE THE NOCTURNAL MCS CONTINUES TO DECAY WITH NEW CONVECTION FIRING IN NORTHERN MISSOURI/SOUTHERN IOWA. 18Z SFC ANALYSIS IS QUITE NOISY WITH NUMEROUS MESOSCALE FEATURES. AN OUTFLOW BOUNDARY WAS ACROSS SOUTHERN/EASTERN IOWA WITH A WARM FRONT ACROSS NORTHERN MISSOURI INTO SOUTHERN ILLINOIS. A MORE PRONOUNCED WARM FRONT RAN FROM NORTHEAST KANSAS INTO THE LOWER OHIO VALLEY. DEW POINTS AROUND THE WARM FRONTS WERE IN THE LOW TO MID 70S WITH 60S OVER MOST OF THE UPPER MIDWEST. && .SHORT TERM...TONIGHT AND SATURDAY... THE MODELS CONTINUED TO POORLY INITIALIZE THE MOISTURE IN THE LOWER LEVELS WHICH SIGNIFICANTLY AFFECTS THE NEXT 12 HRS. CURRENT DECAYING MCS TO CONTINUE MOVING SOUTH/EAST. 18Z RUC POINTS TO A NEW MCS FIRING IN NORTHERN MISSOURI WITH PROPAGATION VECTORS INDICATING A GENERAL EASTERLY MOVEMENT. RUC ALSO HAS VERY STRONG MOISTURE/WIND CONVERGENCE DEVELOPING ACROSS THE SOUTHERN CWFA THIS EVENING. ALL THIS COMBINED WITH PWATS NEAR 2 INCHES WILL RESULT IN EXTREMELY EFFICIENT RAINFALL PRODUCTION BY ANY STORMS. A BIGGER CONCERN IS THE STRONG PRESSURE FALLS MOVING INTO THE NORTHERN CWFA. SUCH STRONG FALLS AT THIS POINT IN THE DAY POINTS TO SIGNIFICANT CONVECTION DEVELOPING SOON. AS A RESULT...POPS HAVE BEEN INCREASED FOR TONIGHT BUT COULD BE TOO LOW DEPENDING UPON WHERE EVERYTHING FIRES. ADDITIONALLY...HEAVY RAIN IS A VERY REAL THREAT WITH THE POTENTIAL FOR FLASH FLOODING. CONSIDERED ISSUING A FLASH FLOOD WATCH BUT NOT KNOWING EXACTLY HOW CONVECTION WILL DEVELOP THIS EVENING...HAVE OPTED TO JUST MENTION HEAVY RAIN WITH STORMS. MOST OF THE CONVECTION SHOULD PUSH EAST OF THE AREA PRIOR TO SUNRISE. HOWEVER...PLENTY OF LOW LEVEL MOISTURE SHOULD RESULT IN LOW CLOUDS DEVELOPING WITH DZ POSSIBLE. HAVE GONE WITH SCHC POPS OVER ROUGHLY THE EASTERN HALF SATURDAY MORNING WITH DZ IN THE WEST. SOME CLEARING SHOULD OCCUR DURING THE AFTERNOON WITH POSSIBLY SOME LINGERING CONVECTION IN THE FAR EAST. ...08... .LONG TERM...FRIDAY NIGHT THROUGH NEXT FRIDAY... ...SEASONALLY WARM AND HUMID WITH ROUNDS OF STORMS MONDAY NIGHT THROUGH TUESDAY NIGHT... OVERVIEW...INITIALIZATION AND ANALYSIS GOOD WITH UKMET AND HI-RES ECMWF BEST ON INITIALIZATION. USED THIS BLEND WITH SOME KINEMATIC INPUTS FROM 80KM NAM-WRF INTO SUNDAY. THEN...BASED ON RUN TO RUN CONTINUITY A BLEND OF UKMET/HI-RES ECMWF AND GFS AS ALL SHOW A SIGNIFICANT CONVECTIVE EVENT/S/ WITH NEXT FRONT EARLY NEXT WEEK. MAGNITUDE OF COOLING AFTER COOL FRONT PASSES A LINGERING QUESTION. SATURDAY NIGHT...LOCAL TECHNIQUES INDICATE AREAS OF FOG TO DEVELOP BETWEEN 1 AND 4 AM WITH LOCALLY DENSE RISKS OVER NW 1/4. ADDED AREAS OF FOG TO FORECAST AS WINDS TO DECOUPLE AND CLEAR SKIES AND SHALLOW INVERSION SUGGEST FOG MAY LAST UNTIL AT LEAST 8 AM AND POSSIBLY LOCALLY PAST 9 AM FOR LATER SHIFTS. LOWS WITH RADIATIONAL COOLING SHOULD BE 2 TO 3 PLUS DEGREES BELOW GUIDANCE MOST LOCATIONS. SUNDAY AND MONDAY...FAIR WEATHER...WARM AND HUMID WITH LIGHT WINDS AND HIGHS NEAR NORMAL AND LOWS ABOUT 3 TO 5 DEGREES ABOVE NORMAL. TUESDAY INTO WEDNESDAY...FAVORABLE SETUP FOR ONE OR MORE ROUNDS OF STRONG CONVECTION WITH LOCALLY HEAVY RAINS WITH PW/S AOA 1.5" TO NEAR 2 INCHES. ENOUGH INSTABILITY AND FORCING SUGGESTED FOR A DECENT CONVECTIVE SEVERE WEATHER EVENT FOR LATER SHIFTS TO REASSESS. INITIAL TOOLS AND TECHNIQUES SUGGEST SOME HAIL WITH AREAS OF 60 TO 70+ MPH WINDS IN LATE PM AND EVENING HOURS IN BOWING SEGMENTS. LOCAL HEAVY RAIN TOOLS SUGGEST 3 TO 6 INCH AMOUNTS POSSIBLE IN TRAINING STORMS FOR LATER SHIFTS TO CONSIDER. THURSDAY AND FRIDAY...CANADIAN HIGH PRESSURE TO FILTER IN WITH A WELCOME RETURN TO NEAR NORMAL TEMPERATURES...LOWER HUMIDITY AND QUIET. SYNOPTIC SCALE TRENDS SUGGEST LATER SHIFTS MAY NEED TO LOWER TEMPS AND ALSO DEWPOINTS WITH POTENTIALLY A NICE SPELL OF LATE SUMMER WEATHER. ..NICHOLS.. && .AVIATION... 18Z TAFS HAVE VCTS UNTIL 02Z-04Z. STRONG PRESSURE FALLS SHOULD RE-INITIATE CONVECTION THIS EVENING IN THE KCID/KDBQ/KMLI TRIANGLE THAT MAY BECOME QUITE STRONG WITH VSBYS/CIGS AOB 1SM AND 1KFT. THIS WAS NOT INCLUDED IN THOSE TAFS DUE TO UNCERTAINTY. ANOTHER MCS TO FIRE IN NORTHERN MISSOURI SHOULD AFFECT KBRL THIS EVENING. POTENTIAL THERE FOR 1-2SM AND CIGS AOB 2KFT. MOST CONVECTION SHOULD END BY 06Z/31. LOW LEVEL MOISTURE POINTS TO THE DEVELOPMENT OF LOW CLOUDS WITH CIGS EVENTUALLY DROPPING BLO 1KFT WITH VSBYS OF 3-5SM. ..08.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 08/NICHOLS
Hazardous weather outlook, Jul 30, 4:56 AM CDT, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 456 AM CDT FRI JUL 30 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-311000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 456 AM CDT FRI JUL 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT RAIN WITH ISOLATED THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. WIND GUSTS TO 50 MPH AND VERY SMALL HAIL IS POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH TUESDAY... AND AGAIN TOWARD THE END OF THE WEEK. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LE
In the hours before
Special weather statement, Jul 30, 8:20 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 820 PM CDT FRI JUL 30 2010 IAZ064-067-077-078-310245- JOHNSON IA-MUSCATINE IA-WASHINGTON IA-LOUISA IA- 820 PM CDT FRI JUL 30 2010 ...THUNDERSTORMS WITH VERY HEAVY RAIN... A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE SLOWLY EAST SOUTHEAST AFFECTING LOCATIONS FROM JUST EAST OF SHARON CENTER TO HILLS... RIVERSIDE... RIVER JUNCTION... LONE TREE AND NICHOLS THROUGH 930 PM. RAINFALL OF UP TO AN INCH AN HOUR WITH LOCALLY HIGHER AMOUNTS NEAR 1.5 INCHES CAN BE EXPECTED... WHICH WILL RESULT IN PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES IN AREA STREAMS AND CREEKS. && LAT...LON 4153 9114 4134 9114 4146 9165 4161 9165
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:20 PM CDT | Special Weather Statement | DVN | Muscatine | 85 min |
| Jul 31, 2:56 AM CDT | Areal Flood Warning | DVN | Johnson, Louisa, Muscatine, Washington | 6 hr |
| Jul 31, 3:25 AM CDT | Dense Fog Advisory | DVN | Benton, Buchanan, Cedar, Delaware, Dubuque, Henry and 8 more | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.